Pennsylvania, 2005

Heat in Pennsylvania, June 13 to 14, 2005

June 13 to 14, 2005 · NWS PHI · 5 events in 5 counties and zones

The first run of unseasonably hot and humid weather for the summer season on June 13th and 14th caused a few heat related deaths within Philadelphia and early dismissals for many schools that did not have air conditioners. Within Philadelphia, a 69-year-old woman, a 74-year old woman and a 76-year-old man were found dead within their respective homes.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The first run of unseasonably hot and humid weather for the summer season on June 13th and 14th caused a few heat related deaths within Philadelphia and early dismissals for many schools that did not have air conditioners. Within Philadelphia, a 69-year-old woman, a 74-year old woman and a 76-year-old man were found dead within their respective homes. They all either had no air conditioning or did not turn the unit on. On June 14th, PECO Energy usage of 7,800 megawatts exceeded the energy usage of any day during the summer of 2004. Pennsylvania Power and Light (PPL) came within 101 megawatts of their old time usage record on June 14th. To help combat the heat, the Bucks County Area Agency on Aging distributed fans. In Chester County, the Salvation Army in conjunction with the Department of Aging Services delivered electric fans to seniors. The highest temperatures during this heat spell included 94 degrees at the Philadelphia International Airport and Valley Forge (Chester County), 93 degrees in Reading and Hamburg (Berks County) and Doylestown (Bucks County), 92 degrees in Pottstown (Montgomery County), Perkasie (Bucks County) and West Chester (Chester County), 91 degrees at the Lehigh Valley International Airport, Coatesville (Chester County) and Lancaster (Lancaster County). The 94 degree high temperature at the Philadelphia International Airport was one degree higher than the highest temperature for all of 2004. The hot and humid spell came to an end when a cold front moved through the region on the morning of the 15th. While some locations reached into the lower 90s that day, afternoon humidity levels were considerably lower.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 13, 2:40 AM EST, 6 hours 20 minutes earlier.

Area forecast discussion, Jun 13, 2:40 AM EST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
340 AM EDT MON JUN 13 2005

.OVERVIEW...
FINDING THE RIGHT TEMPERATURE SCHEME FROM THE MODELS WILL DETERMINE OUR
COMFORT FACTOR OVER THE NEXT COUPLE OF DAYS. IN ANY EVENT, BEFORE WE GET
TO SEE THOSE ADVERTISED TEMPERATURES IN THE 70S LATER IN THE WEEK, WERE
GOING TO POSSIBLE ENDURE HOT TEMPERATURES AND A HEAT INDEX THAT COULD
REACH ABOVE THE HUNDRED DEGREE MARK AND POSSIBLY NEAR ONE HUNDRED FIVE
TUESDAY AND WEDNESDAY. THINKING AT THIS EARLY HOUR IS THAT AN EXCESSIVE
HEAT WATCH WILL BE ISSUED FOR TUESDAY AND WEDNESDAY. PHL HAS REACH 90
ONLY ONCE THIS JUNE ON THE 8TH(94), ALLENTOWN 93 ON THE SAME DAY AS DID
ATLANTIC CITY(92), WILMINGTON (90) AND GEORGETOWN (91). READING LEADS
THE WAY WITH FOUR CONSECUTIVE DAYS OF >90 DEG, JUNE 6/7/8/9 WITH 92, 90,
95 AND 92. TEMPERATURES OVER THE NEXT COUPLE OF DAYS COULD REACH INTO
THE MID 90S ESP IN THE AREAS FROM PHL, SOUTH AND EAST. THE OTHER CONCERN
IS THAT WEVE YET TO HAVE A HOT STRETCH HERE FOLLOWING A COOL LATE SPRING.

.SHORT TERM...(TODAY THROUGH TUESDAY NIGHT)
KDOX RADAR SHOWING A FEW SCATTERED LIGHT SHOWERS OVER THE CENTRAL CHES BAY
AND OCNLY UP TO SRN DEL BEFORE DISSIPATING. THE NAM PICKED UP ON THIS WITH
.04 MOVING OFFSHORE 12Z. MSAS SHOWS VORT MAX AND LIS OF ARND 0 GENRL AREA.
ONCE GONE, THAT WILL BE IT THIS MRNG. BUT MORE ON THE WAY. SATL SHOWING TROP
MOISTURE MOVING N THRU THE OHIO VALLEY AND CLOUDS STREAMING DOWN BACK-SIDE
OF RIDG. OUR PCPN LATER ON COMPLIMENTS OF VORT MAX MOVING INTO NY BUT TAILING
S ALONG THE APPALACHIANS DEVELOPING A WEAK TROUGH THAT MOVES ACRSS THE
STATE OF PA DURING THE MID DAY/EVENING HOURS. WITH DEWPOINTS IN THE 70S
AND PWS OF 2 INCHES, SHOULD SE SOME HEAVY SHOWERS MOVE ACROSS THE REGION
JUST IN TIME FOR THE LATE AFTERNOON RUSH HOUR. SHOULD ONLY BE SCATTERED
SHOWERS UP UNTIL AROUND 17Z AND THEN LOOK FOR A LINE OF -TSRA TO FORM.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ON WED ITLL BE A CLOSE CALL WITH REACHING THE HIGHER TEMPS BUT COULD REACH
ABOVE 100 HEAT INDEX FOR SEVERAL HOURS BEFORE THE FRONT PUSHES THROUGH. IN
ADDITION, W WINDS AT 80H COULD LOWER DEW POINTS FROM DOWNSLOPING AND PUT AN
END TO THE EXCESSIVE HEAT BUT IF NOT PART OF WED WILL BE A SULTRY DAY.
WED IS SIMILAR TO THE DAY WHEN WE LAST HAD AN ADVISORY UP THEN THE FRONT CAME
CRASHING THROUGH ON THE 6TH WITH WIDESPREAD SVR WEATHER. WILL CERTAINLY KEEP
AN EYE ON FUTURE DISCS FROM SPC. FOLLOWING FROPA TEMPS COOL DOWN CONSIDERABLE
UPPER TROUGH SLOWLY BARRELLS THROUGH THEN STRONGER UPPER LOW FORMS ON
DOWNSIDE OF LAKES AND LINGERS INTO THE WEEKEND. AS A RESULT TEMPS REMAIN BELOW
CLIMATOLOGY INTO THE WEEKEND.

&&

.AVIATION...
GENERALLY VFR CONDITIONS ARE EXPECTED UNDER STRONG HIGH PRESSURE.
HOWEVER...THERE IS THE POSSIBILITY OF SOME LOW CLOUDS AND FOG THIS
MORNING...LOW CLOUDS HAVE ALREADY MOVED INTO KRDG.  HOWEVER...ANY
LOW CLOUDS OR FOG WILL DISSIPATE AFTER SUNRISE.  THERE IS THE
POTENTIAL FOR SOME AFTERNOON AND EVENING THUNDERSTORMS TODAY MAINLY
OVER NORTHERN AND WESTERN AREAS.  FOR NOW WILL INCLUDE SOME PROB
GROUPS AND WILL LOOK AT INTRODUCING SOME TEMPOS FOR THE LATER
PACKAGE.

&&

.MARINE...
HIGH PRESSURE WILL REMAIN IN CONTROL THROUGH MIDWEEK BEFORE BREAKING
DOWN.  WINDS AND SEAS EXPECTED TO REMAIN BELOW SCA CRITERIA THROUGH
THE FORECAST PERIOD.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...EXCESSIVE HEAT WATCH TUESDAY/WEDNESDAY PAZ067>071.
NJ...EXCESSIVE HEAT WATCH TUESDAY/WEDNESDAY NJZ15-017>019.
DE...EXCESSIVE HEAT WATCH TUESDAY WEDNESDAY DEZ001.
MD...NONE.
MARINE...NONE.

OVERVIEW/SHORT TERM/LONG TERM...EBERWINE
AVIATION/MARINE...NIERENBERG
Hazardous weather outlook, Jun 13, 3:44 AM EST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
444 AM EDT MON JUN 13 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-
012>027-PAZ054-055-060>062-067>071-140843-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
444 AM EDT MON JUN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ALTHOUGH SOME
SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND SOME MAY BE
ACCOMPANIED BY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...

AN EXCESSIVE HEAT WATCH IS IN EFFECT FOR TUESDAY AND WEDNESDAY
FOR COUNTIES BORDERING THE DELAWARE VALLEY. HEAT INDEXES COULD
REACH 105 DEGREES ON TUESDAY AND FROM 100 TO 105 DEGREES ON
WEDNESDAY. ALSO, A FRONT IS EXPECTED TO PASS THROUGH THE REGION
AT THE TIME OF MAXIMUM HEATING AND MAY BE ACCOMPANIED BY STRONG
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NEEDED AT THIS TIME.

EBERWINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heat. Local standard time, as filed.

Heat, Bucks

When
June 13, 9:00 AM EST to 7:00 PM EST
Where
Bucks forecast zone
Reported by
GOVT OFFICIAL

Heat, Chester

When
June 13, 9:00 AM EST to June 14, 7:00 PM EST
Where
Chester forecast zone
Reported by
GOVT OFFICIAL

Heat, Delaware

When
June 13, 9:00 AM EST to June 14, 7:00 PM EST
Where
Delaware forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.917, -75.399 (the zone’s center; the record gives no point)

Heat, Montgomery

When
June 13, 9:00 AM EST to June 14, 7:00 PM EST
Where
Montgomery forecast zone
Reported by
GOVT OFFICIAL

Heat, Philadelphia

When
June 13, 9:00 AM EST to June 14, 7:00 PM EST
Where
Philadelphia forecast zone
Deaths
3 direct, 0 indirect
Reported by
GOVT OFFICIAL
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Philadelphia2005-06-1474FemalePermanent HomeDirect
Heat, Philadelphia2005-06-1576MalePermanent HomeDirect
Heat, Philadelphia2005-06-1669FemalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455273, 5455274, 5455275, 5455276, 5455277.